Utah, 2014

Drought in Utah, June 1 to 30, 2014

June 1 to 30, 2014 · NWS GJT · 1 event in 1 county or zone

June 2014 lived up to its reputation as being one of the driest months of the year in southeast Utah. Precipitation amounts at climate stations in southeast Utah were a third to three quarters of an inch deficit for the month, which allowed severe drought conditions to persist.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

June 2014 lived up to its reputation as being one of the driest months of the year in southeast Utah. Precipitation amounts at climate stations in southeast Utah were a third to three quarters of an inch deficit for the month, which allowed severe drought conditions to persist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 9:32 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, May 31, 9:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 PM MDT SAT MAY 31 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 301 PM MDT SAT MAY 31 2014

MORE CONVECTION ACROSS THE NORTH THAN WHAT THE RAP AND WRF MODELS
HAVE INDICATED QPF WISE. CONVECTION AND QPF IN THE NAM MODEL MAY
BE A LITTLE OVERDONE BUT IS DEFINITELY MORE REPRESENTATIVE THAN
THE DRIER HIGHER RESOLUTION MODELS. AIR MASS TRENDING TO A DRIER
REGIME TODAY...BUT STILL SUFFICIENT MID LEVEL MOISTURE...GRADIENT
FLOW...AND CONVECTIVE POTENTIAL FOR FOR SCATTERED STORMS ACROSS
THE NRN HALF. A COUPLE OF STRONG CELLS HAVE FORMED IN MOFFAT
COUNTY NEAR THE WYOMING BORDER.

UPSTREAM TROUGH CENTERED OVER THE NRN INTERMOUNTAIN REGION TAKES
A NEGATIVE TILT ORIENTATION THIS EVENING AS IT SWINGS ACROSS WRN
COLORADO. THE NAM SHOWS EXPANDING AREAS OF QPF TONIGHT AS THIS
WAVE MOVES ACROSS NE UTAH AND NW COLORADO. QG DIAGNOSTICS SHOW
SOME DYNAMICAL FORCING FOR NW COLORADO THIS EVENING...ALTHOUGH
THIS FORCING IS FRACTURED. SCATTERED NOCTURNAL SHOWERS AND STORMS
EXPECTED...BUT THEY SHOULD BE MOVING FAIRLY QUICKLY AT AROUND
25-35 MPH FROM THE SW TO NE.

ONCE THE WAVE MOVES DOWNSTREAM...WSW ADVECTS DRIER AND MORE STABLE
AIR MASS INTO UTAH AND WRN COLORADO. CONVECTIVE POTENTIAL WILL BE
NEARLY NON EXISTENT...MEANING DRY WEATHER WITH AFTERNOON BREEZES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 301 PM MDT SAT MAY 31 2014

MODELS ARE CURRENTLY POINTING TOWARD A MOSTLY DRY WEEK WITH
SEASONABLE TEMPERATURES...THOUGH CONFIDENCE LOWERS AFTER WEDNESDAY
AS MODEL AGREEMENT LESSENS. AN UPPER HIGH OVER NORTHWEST OLD MEXICO
SHOULD EFFECTIVELY BLOCK ANY NORTHWARD TRANSPORT OF SUBTROPICAL
MOISTURE... LEAVING MOISTURE TRANSPORT TO A SERIES OF WEAK
DISTURBANCES MOVING INLAND ACROSS WEST.

A PACIFIC UPPER LOW LOCATED NEAR 130W/30N THIS AFTERNOON GETS PULLED
INLAND ACROSS CA ON MONDAY...THEN TRACKS ACROSS NRN UT NWRN CO ON
TUE. TIME-HEIGHT SECTIONS SHOW LITTLE IN THE WAY OF DEEP MOISTURE...
SO WILL KEEP THE FORECAST DRY. BUT...ITS PASSAGE WILL LIKELY BRING
SOME WINDIER CONDITIONS TUESDAY AFTERNOON WHICH MAY POSE SOME FIRE
WEATHER CONCERNS. GFS AND ECMWF SHOW ANOTHER WAVE COMING ACROSS THE
GREAT BASIN LATE IN THE WEEK BUT DIFFER ON SPEED AND ORGANIZATION.
WILL KEEP JUST A SLIGHT CHANCE OF MTNS SHOWERS THU-SAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1030 PM MDT SAT MAY 31 2014

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 12Z
SUNDAY MORNING. GUSTY WINDS OF 30-35 KTS AND LOCALIZED SMALL HAIL
WILL BE THE PRIMARY AVIATION HAZARD. THESE SHOWERS AND STORMS
WILL BE DIMINISHING AFTER 10Z AND FINISHED BY 14Z. DRIER WEATHER
IS EXPECTED AFTER 14Z WITH VFR CONDITIONS AT ALL SITES.

&&

.HYDROLOGY...
ISSUED AT 301 PM MDT SAT MAY 31 2014

SEASONABLE TEMPERATURES WILL CONTINUE TO MELT THE SNOWPACK ACROSS
THE REGION WITH RIVER AND STREAM LEVELS FORECAST TO REMAIN HIGH. THE
HIGHEST FLOWS WERE OCCURRING IN RIVERS AND STREAMS FROM THE GUNNISON
BASIN IN WEST-CENTRAL COLORADO NORTHWARD TO THE WYOMING BORDER AND
ACROSS NORTHEAST UTAH. VARIOUS FLOOD PRODUCTS REMAIN IN EFFECT FOR
THESE CONDITIONS.

PAY ATTENTION TO RIVER...CREEK AND STREAM LEVELS AND WATCH FOR
DEBRIS BUILDUP. PLEASE USE CAUTION IF YOU PLAN ON BOATING DOWN OR
RECREATING NEAR ANY RIVERS OR STREAMS THROUGH NEXT WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...PF
LONG TERM...JAD
AVIATION...JDC
HYDROLOGY...TGJT
Hazardous weather outlook, May 31, 4:53 AM MST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MDT SAT MAY 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FORM OVER HIGHER TERRAIN THIS
AFTERNOON. SOME STORMS WILL PRODUCE GUSTY OUTFLOW WINDS ALONG WITH
BRIEF HEAVY RAINFALL. THESE SHOWERS AND STORMS WILL CONTINUE
OVERNIGHT INTO EARLY SUNDAY MORNING.

STREAMS AND CREEKS WILL CONTINUE RUNNING FAST AND HIGH WITH
SEVERAL REACHING OR EXCEEDING BANKFULL MAINLY OVER NORTHWEST AND
CENTRAL COLORADO. MINOR FLOODING OF CREEKS AND STREAMS...AND ROCK
OR MUDSLIDES ARE POSSIBLE IN ROUTT...EAGLE...GUNNISON...
GARFIELD...RIO BLANCO...AND MESA COUNTIES IN COLORADO AND GRAND
COUNTY IN EASTERN UTAH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STREAMS AND CREEKS WILL CONTINUE RUNNING HIGH WITH SEVERAL
REACHING OR EXCEEDING BANKFULL OVER NORTHWEST AND CENTRAL
COLORADO.

HIGH PRESSURE BUILDING IN WILL BRING A RETURN TO DRY AND WARM
CONDITIONS THROUGH FRIDAY. WINDS WILL PICK UP SOME ON TUESDAY AS A
WAVE MOVES ACROSS THE AREA. THESE WINDS...ALONG WITH LOW
HUMIDITIES...WILL INCREASE FIRE WEATHER CONCERNS FOR THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southeast Utah

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Below normal precipitation across southeast Utah allowed severe drought conditions to persist across extreme southeast Utah.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529144.